Alabama, 2014

Damaging Winds in Alabama, May 30, 2014

May 30, 2014 · NWS BMX · 2 events in 1 county or zone

A weak persistent upper low was located near the Mississippi River. Numerous thunderstorms developed over central Alabama during the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak persistent upper low was located near the Mississippi River. Numerous thunderstorms developed over central Alabama during the heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 2:21 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 30, 2:21 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT FRI MAY 30 2014

.SHORT TERM...TONIGHT THROUGH MONDAY.

THE UPPER LOW WHICH HAS BEEN MEANDERING TO THE WEST OF ALABAMA THIS
PAST WEEK HAS BEEN SLOWLY RETROGRADING WESTWARD TODAY. THE SPOKES
OF LIFT/FORCING HAVE REMAINED TO THE WEST OF ALABAMA TODAY...AND
THE AFTERNOON CONVECTIVE ACTIVITY HAS BEEN MOSTLY DIURNAL. AS THE
UPPER LOW CONTINUES TO DRIFT WEST...IT WILL HAVE LESS OF AN
INFLUENCE ON THE DAILY CONVECTIVE ACTIVITY. THE MAIN CHANGE TO THE
FORECAST DURING THIS PERIOD WILL BE TO LOWER RAIN CHANCES DURING
THE OVERNIGHT PERIODS...AS THE STORMS WILL LIKELY DISSIPATE
QUICKLY DUE TO THE LOSS OF DAYTIME HEATING. ALABAMA WILL BE UNDER
THE INFLUENCE OF A DIFFUSE UPPER RIDGE THROUGH MONDAY. THE RIDGE
IS A RESULT OF THE UPPER LOW TO THE WEST OF ALABAMA AND A DIGGING
UPPER LOW OVER THE WESTERN ATLANTIC. AS THE ATLANTIC LOW PUSHES
SOUTHWARD...IT WILL PUSH A BACKDOOR FRONT DOWN THE APPALACHIAN
MOUNTAINS AND CAUSE DEEPER MOISTURE TO POOL OVER ALABAMA. THE GFS
MODEL INCREASES PRECIPITABLE WATER VALUES TO NEAR 2 INCHES BY
SUNDAY. DESPITE THE PRESENCE OF THE RIDGE...THE COMBINATION OF
DEEP MOISTURE...WARM AFTERNOON TEMPERATURES...AND LITTLE OR NO
CAPPING INVERSION WILL RESULT IN SCATTERED AFTERNOON CONVECTION
EACH DAY. RAIN CHANCES WILL DIMINISH EAST OF I-65 ON MONDAY AS
DRIER MID LEVEL AIR PUSHES WESTWARD THROUGH GEORGIA.

58/ROSE

.LONG TERM...TUESDAY THROUGH FRIDAY.

A NORTHERN STREAM SHORT WAVE TROF WILL PUSH ACROSS THE GREAT LAKES
REGION MONDAY NIGHT AND TUESDAY. THIS FEATURE WILL PUSH A WEAK
SHORT WAVE TROF INTO NORTH ALABAMA ON TUESDAY. BOTH THE GFS AND
ECMWF MODELS ARE SHOWING SOME ENHANCED CONVECTIVE ACTIVITY TUESDAY
ACROSS NORTH ALABAMA...AND WENT SLIGHTLY HIGHER POPS ACROSS THE
NORTHERN COUNTIES THAN THE SOUTHERN AREAS. AS THE UPPER LOW OVER
THE ATLANTIC PUSHES OUT TO SEA...AN UPPER RIDGE OVER TEXAS EXPANDS
EASTWARD INTO THE SOUTHEAST STATES. THIS WILL SUPPRESS RAIN
CHANCES FOR THE PERIOD WEDNESDAY THROUGH FRIDAY...AND RESULT IN
WARMER DAYTIME TEMPERATURES. THE LONGER RANGE MODELS CONTINUE TO
HINT AT A LOW LEVEL CIRCULATION DEVELOPING OVER THE SOUTHERN GULF
OF MEXICO BY THE MIDDLE OF NEXT WEEK. EVEN THE MORE PROGRESSIVE
GFS MODEL HAS THE CIRCULATION STALLING OUT IN THE GULF OF MEXICO.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. CONVECTIVE
INITIATION IS TAKING PLACE ACROSS EAST ALABAMA AND HAVE INCLUDED
VCTS FOR KANB THIS AFTERNOON. LITTLE TO NO ACTIVITY OCCURRING
AROUND THE OTHER TERMINALS AND HAVE JUST INCLUDED VCSH AT THIS
TIME. WILL MONITOR RADAR TRENDS CLOSELY AS THINGS DEVELOP THIS
AFTERNOON AND MAKE AMENDMENTS AS NECESSARY FOR TS.
REGARDLESS...CONDITIONS SHOULD REMAIN VFR AT THE TERMINALS OUTSIDE
OF ANY CONVECTIVE ACTIVITY. LOW LEVEL MOISTURE REMAINS PLENTIFUL
DURING THE OVERNIGHT HOURS AND PATCHY MVFR FOG WILL BE POSSIBLE.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  86  65  86  63 /  20  40  20  40  20
ANNISTON    65  86  66  86  63 /  20  40  20  40  20
BIRMINGHAM  66  86  67  86  67 /  20  40  20  40  20
TUSCALOOSA  65  87  65  87  68 /  20  40  20  40  20
CALERA      65  86  66  86  66 /  20  40  20  40  20
AUBURN      65  85  67  85  63 /  20  40  20  40  20
MONTGOMERY  66  88  66  88  66 /  20  40  20  40  20
TROY        65  87  66  87  64 /  20  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 30, 11:22 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 PM CDT FRI MAY 30 2014

ALZ011>015-017>050-311730-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1222 PM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 12:08 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT FRI MAY 30 2014

ALZ019>021-301900-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-
108 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE...SOUTHEASTERN
CHEROKEE AND EXTREME NORTHEASTERN CALHOUN COUNTIES UNTIL 200 PM
CDT...

AT 104 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF PLEASANT GAP...OR 7 MILES EAST OF
PIEDMONT...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...
  PLEASANT GAP...
  SPRING GARDEN...
  COLOMA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3400 8540 3388 8538 3378 8548 3398 8572
      3415 8556
TIME...MOT...LOC 1808Z 128DEG 7KT 3391 8550

05/MA
Special weather statement, May 30, 1:17 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT FRI MAY 30 2014

ALZ018-019-026-301945-
CALHOUN AL-ETOWAH AL-ST. CLAIR AL-
217 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...SOUTHERN
ETOWAH AND WESTERN CALHOUN COUNTIES UNTIL 245 PM CDT...

AT 215 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OHATCHEE...OR 12 MILES SOUTH OF RAINBOW CITY...
MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEELY HENRY DAM...
  WILLIAMS...
  SOUTHSIDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3389 8624 3396 8599 3376 8596 3373 8609
TIME...MOT...LOC 1917Z 160DEG 5KT 3378 8605

05/MA

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
May 30, 4:46 PM CST
Where
Walker County, Drifton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.670, -87.250

A metal roof was removed from a mobile home on Tutwiler Road.

Thunderstorm Wind, Walker

When
May 30, 4:53 PM CST
Where
Walker County, 2.7 mi SE of Providence
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -87.300

A dozen trees were uprooted along several roads south of the community of Parrish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522357, 523113.